Tennessee, 2005

Flash Flood and Hail in Tennessee, April 6, 2005

April 6, 2005 · NWS MEG · 3 events in 3 counties and zones

1 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 6, 2:16 PM CST, 4 minutes earlier.

Area forecast discussion, Apr 6, 2:16 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT WED APR 6 2005

.DISCUSSION...
BUSY WEATHER DAY ACRS THE MID SOUTH. FIRST ROUND OF STORMS LEFT 1 TO
2 INCHES ACRS MUCH OF W TN AND N MS THIS MORNING. ROUND NUMBER 2 IS
WELL UNDER WELL ATTM. NEARLY VERTICALLY STACKED UPPER LEVEL LOW
STARTING TO MOVE INTO WRN AR. OCCLUDED FRONT STRETCHES IN AN ARC
FROM NRN AR TOWARD CLARKSDALE. THIS FRONT IS PUSHING EAST INTO THE
MID SOUTH. GOOD LOW LEVEL SHEAR WITH WINDS BACKED TO THE
EAST-SOUTHEAST TO THE NORTH/EAST OF THE FRONT CREATING LARGE VALUES
OF HELICITY INVOF FRONT. MEANWHILE DRY SLOT IS PUNCHING INTO ERN AR
WITH SFC TEMPS CLIMBING INTO THE UPPER 70S AT SGT. AIRMASS WILL CONT
TO DESTABILIZE SOUTH/WEST OF THE FRONT DURING THE REST OF THE AFTN.
STORMS WILL CONT TO FIRE ALONG AND SOUTH OF THIS BOUNDARY FROM NW MS
INTO ERN AR THIS AFTN. THESE STORMS WL PUSH NORTHEAST THROUGH THE
MID SOUTH INTO THE EVENING HOURS. THE MAIN THREAT CONTINUES TO BE
LARGE HAIL THOUGH WITH THE ENHANCED HELICITY ALONG THE FRONT
ISOLATED TORNADOES ARE POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL
9 PM BASICALLY SOUTH AND WEST OF A DYERSBURG TO SAVANNAH LINE.

HAVE ISSUED A FLOOD WATCH FOR THE AREA EAST OF THE MS RIVER TONIGHT.
RAINFALL AMOUNTS OF 1 TO 2 INCHES EARLIER TODAY COMBINED WITH RADAR
TRENDS AND UPPER LOW TRACK PLACE WEST TN AND NRN MS IN POTENTIAL
HEAVY RAIN AREA. BEST THREAT FOR HEAVY RAIN PROBABLY UNTIL
MIDNIGHT...THOUGH WL CARRY WATCH UNTIL 6 AM SINCE UPPER LOW HAS BEEN
MOVING SLOWER THAN FORECAST.

UPPER LOW SHOULD BE APPROACHING THE MS RIVER BY 12Z THU MOVING ACRS
NRN MS DURING THE DAY. WL KEEP RELATIVELY HIGH POPS ACRS THE AREA.
EXPECT BEST CHANCE FOR PRECIP WL BE NORTH OF THE UPPER LOW IN THE
DEFORMATION AREA ACRS NE AR...MO BOOTHEEL AND NW TN. THUNDER CHANCES
HIGHEST EAST OF THE UPPER LOW DURING THE MORNING DIMINISHING AS THE
LOW TRACKS EAST.

UPPER LOW TRACKS TO NRN GA THU NIGHT AND PRECIP WL TAPER OFF. RIDGE
BUILDS ACRS THE AREA FRI THROUGH SUN WITH MILD TEMPS AND DRY
WEATHER.

BELIEVE IT OR NOT ANOTHER CLOSED UPPER LOW IS FORECAST TO IMPACT THE
AREA WITH CHANCES FOR PRECIP SUN NIGHT INTO WED.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLOOD WATCH FOR NRN MS UNTIL 600 AM.
TN...FLOOD WATCH FOR WEST TN UNTIL 600 AM.
&&
Hazardous weather outlook, Apr 6, 10:35 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 AM CDT WED APR 6 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1135 AM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE
AFTERNOON AND EVENING HOURS AS A LOW PRESSURE SYSTEM MOVES INTO THE
MIDSOUTH. A FEW THUNDERSTORMS MAY BE SEVERE BEFORE 4 PM WITH PENNY
SIZE HAIL.

DURING THE AFTERNOON SOME SUNSHINE IS EXPECTED...ESPECIALLY SOUTH
AND WEST OF THE MEMPHIS AREA. MEANWHILE COLD AIR ALOFT WL MOVE INTO
THE MID SOUTH. THIS COMBINATION WILL RESULT IN INCREASED INSTABILITY
LEADING TO THE DEVELOPMENT OF STRONGER THUNDERSTORMS LATER IN THE
DAY. THE TIME OF GREATEST THREAT OF SEVERE WEATHER WILL BE FROM 4 PM
TO 10 PM. THERE IS A MODERATE RISK FOR SEVERE STORMS SOUTH OF A LINE
FROM WYNNE ARKANSAS THROUGH MEMPHIS TENNESSEE TO OXFORD MISSISSIPPI.
THE THREAT IN THIS AREA INCLUDES LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. NORTH OF THIS LINE THERE IS STILL A SLIGHT RISK
OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SJM

The radar

The Memphis radar (KNQA), 2 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Shelby

When
April 6, 2:20 PM CST to 2:25 PM CST
Where
Shelby County, Millington
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.350, -89.900

Thunderstorm Wind, Weakley

When
April 6, 5:00 PM CST to 5:05 PM CST
Where
Weakley County, Martin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.350, -88.850

Several tree limbs were blown down. Some of the fallen limbs snapped a power pole.

Flash Flood, McNairy

When
April 6, 6:00 PM CST to 8:00 PM CST
Where
McNairy County, Ramer
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
35.067, -88.633

Several roads were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443720, 5443790, 5443791.